I am writing back to update on my daughter and her prognosis for her psychotic disorder NOS. My daughter began working at a summer camp near us and loves the work. She teaches horseback riding and trains horses. She began to once again have hallucinations. She has been home to see her therapitst and psychiatrist and has had her Geodon increased from 40mg to 80mg per day. She still hallucinates and it sometimes is very draining on her. She is still able to do her job but did have to ask off an extra day once due to a bad bout. The owner of the camp is supportive and understanding as are the staff. Her therapist seems baffled and was wondering if we missed something neurologically but we already had 48 hour EEG (to check for seizures), a sleep study, 2 MRI’s and a full physical. No seizure activity nor tumors were found although the neurologist noted abnormal brain wave activity thus ordering a second MRI. He felt she needed to pursue psychiatric treatment and spoke to her psychiatrist. I really feel it is stress related. Even though she loves the kids and what she is doing it is a lot for her to be working 6:30am-8:30 at night. I expect she will do better once camp is over. I think she was also stressed due to telling us she did not want to return to college next year. She wants to stay in the small town she is in now and continue to give riding lessons until she is able to some day buy a small guest ranch. Again the owner of this camp will allow her to use her facilities (at no cost) to give lessons in exchange for using the owners horses in lessons (to give them some exercise and training). We told her that is fine with us if that makes her happy and we will support her until she is able to build up enought students to suppor herself. We also told her if she ever changes her mind and wants to continue with her degree in Equestrian Studies/western that we would support that. I have begun to check into other facilities in the US where we could get a second opinion/diagnosis but do not know if that would be helpful. I spoke to someone at Mclean Hospital in Boston. She said that often time will tell. She said that people with psychotic disorders and who are highly functional often jump back into things very quickly and don’t realize the stress it puts on them. She said it sounded like we had done everything to check her out neurologically and had gotten her into an early treatment program. She said it was not unusual for someone like her to do great in the program where she feels safe and does not have stress and then to begin to have symptoms once she is in activities that put stress on her even though she enjoys the activities. What do you think? Should we go for a second evaluation some where or give it time? She continues to have visual and auditory hallucinations and illusions even on the 80mg of Geodon. She says it seems worse in the afternoon and my thinking was this was when she begins to tire more. She takes the Geodon with dinner around 6-6:30 each evening.
Thanks for the answer to the prognosis question. We really worry a lot about the progression of her illness. I have read that often times the early/first psychotic break is the beginning and can progress into schizophrenia or schizoaffective disorder.Daughter’s Prognosis: A Followup Response
Daughter’s Prognosis: A Followup Response
I appreciate your reply and the additional information you have provided. You mentioned that your daughter is experiencing stress related to working and school. Stress can play a major factor in psychotic disorders. Studies have shown that increased levels of stress have the potential to cause a psychotic episode. If your daughter is experiencing stress related to work then she should consider decreasing her hours. I agree with you that her work load may be too much, too soon. She has to be careful not to become overwhelmed. Her return to work and school should be a gradual process. Her condition has improved but she continues to experience hallucinations. Stress may be contributing to this. It may be a sign that she is becoming overwhelmed.
Regarding college, her proposal to postpone her attendance until next year may be a good idea. Again, it may be too much, too soon. It is good that you support her decision.
She continues to have hallucinations while taking the medicine Geodon. One reason for this may be stress, as I discussed above. Another reason may be that Geodon is not the right medication for her. Finding the right medication often involves trial and error. It is a process that often requires patience on the part of the client, the family and the prescribing physician. A medication that works well for one individual may not be effective for someone else. You also mentioned that her hallucinations are worse later in the day. If you haven’t done so already, be certain to make her prescribing physician aware of this fact. The doctor may suggest changing the time of day at which she takes the medication. This change could make a positive difference.
Antipsychotic medication has greatly improved the overall outlook for psychotic disorders but it can have drawbacks. It can significantly decrease the troublesome symptoms of psychotic disorders but not remove them completely. The majority of individuals taking antipsychotic medication continue to experience some symptoms. Sometimes additional psychiatric medications are added to treat the residual symptoms.
Because of her psychotic disorder, she needs to be cautious about how she approaches each life decision. She has to account for the fact that she has a serious brain disorder and adjust her life accordingly. This does not mean that her life has to be degraded because of an illness; many people who have their psychotic disorders under control live high quality lives. It does mean that she may not be able to engage in all of the same activities at the same rate as other individuals without a brain disorder. Her life activities need to be tailored to the reality of her situation. In practical terms, this means that a four to five hour work day may be a better pace for her than 10 or 12 hours. It may also mean that she has to take a year or more off from school before she’s ready to return.
Lastly, you asked whether she should seek a second opinion. It is always wise to seek a second or even a third opinion. You should continue to search for effective treatment providers until you are satisfied. The more experts you can speak to the better.
Thank you for writing back. It sounds as though you are doing everything you can to help your daughter. I hope that my response answers your followup questions. Please consider writing back. Please take care.